It is often said that people with severe mental health problems exhibit poor compliance with drug regimens. I loathe that word, compliance. The only time I ever felt really annoyed at my CMHT consultant in London was when he said that it was “nice to have such a compliant patient.” It irked me because it made it sound like it was pleasant experience for him to give out orders and have them followed. I didn’t take my meds to make him happy; I took them because I wanted to try and be well.
There are many reasons why people start on psychotropic medication and then discontinue (with or without medical supervision). It’s not a particularly nice feeling to have your life ruled by meds, which you must take at different times of day, some with food, some without food, some of which might be sedating, others of which may in contrast be “alerting” and make you agitated. Most drugs have side effects which can range from nausea and constipation, through insomnia and sedation, to life-threatening skin rashes, exponential weight gain and unwanted breastmilk production. It’s no wonder that many people reach saturation point with how many side effects they feel they can cope with. It’s particularly depressing to be told that you may need to be on one or more psychiatric drugs for the rest of your life.
A common complaint I have heard from people on mood stabilisers is that it makes them feel “flat”, that in reducing the highs and lows of bipolar they somehow lose something, become diminished. I never really understood this. I took lithium and the lamotrigine and I didn’t feel flattened out, which I suppose is unsurprising as they failed to control my mood swings. Then I started on lurasidone and my moods really evened out. I didn’t feel flat, though, I felt more like me, that although my anxiety was still very debilitating, I was less disabled by actual mood states than I had been in a long time.
But things have changed.
I am now experiencing an active episode of rapid cycling mood instability. I think it was triggered by the process of reassessment for Personal Independence Payment (PIP), which resulted in my enhanced PIP payment being stripped from me because the assessor, who I saw for all of 40 minutes, decided I had no difficulties in life and awarded me zero points across all domains. That hit me hard, and came around the same time as going on holiday, which is often destabilising for me. I found myself waking up despairing and tearful several days in a row. Then, quite suddenly and inexplicably, my mood switched and I found myself first elated, then battling mixed mood. For almost a month I have been rapid cycling, the mood graph I have been keeping for my Community Psychiatric Nurse (CPN) wildly spiky. The amount I sleep varies from 14 hours to 3 hours, depending on where my mood is at. My anxiety score when my mood is elevated is almost nil, virtually unheard of for me.
It had been so long since I had been hypomanic that I had forgotten what it was like. I had actually forgotten. On down days I cried not just because I felt low, but because I was mourning my hypomania. I had a great thing, and it had been taken away from me. It didn’t matter how many people pointed out that the low might only last a day or two, that tomorrow I might feel good again. I was bereft.
Then I had another bout of high mood. It was the highest high I have had in several years, and it was wonderful, yet I felt frustrated, because I knew it wasn’t as wonderful as my highs used to be before I started taking lurasidone a few years ago. Yes, I got up at 3am to start work on blogs for other people without feeling a shred of tiredness later, but I didn’t have the grand, “genius”, creative ideas I used to get. Noises were extra loud, and some tastes were overwhelmingly lovely, but colours were not as bright as I would have liked. I didn’t feel fully at one with the universe.
This coincided with Tom being away for three days. I partied hard, thrilling to the music I played at ultra-high volume, singing along, my voice sounding better that usual, and I danced and danced, but I didn’t quite attain previous levels of ecstasy. I drank a lot of alcohol and a lot of caffeine and lived off junk food, eating at strange times of the day and I felt wild, but not as out of control as I wanted to be. And the thought came to me: I feel really great, but I could feel so much more. It’s the meds that are holding me back.
All at once I did not want to take the meds anymore, especially the lurasidone, which I credit with having kept the highs in check for so long. I suddenly knew what people meant when they said they were “flattened” and I felt resentful that I was being denied the full richness that bipolarity has to offer. I felt that it was unlikely that I would go low if I stopped, and that even if I did, it was a risk I was willing to take to pursue a more significant hypomania.
I floated this idea on Twitter and received unanimous feedback: “DO NOT STOP YOUR MEDS!” Despite this good advice I felt a strong resistance, almost a revulsion, when I considered swallowing my nightly doses. I texted Tom: “I feel like stopping my meds but you would be sad and angry if I did that, wouldn’t you?” That, apparently, wouldn’t be the half of it.
Then yesterday I was low again. I spend most of my time hiding from my lovely relatives who are here as houseguests. I cried long and hard, more than I have done in months. I clung to the idea of my meds, knowing that they stopped things from being worse. I had some obsessive thoughts of overdoses, particularly after uncovering a small stash of lithium I had forgotten about. I told Tom my feelings and he took away any drugs other than those which were strictly necessary. I began to feel scared that I would go into crisis with lots of visitors around and that this would be absolutely awful.
I woke up briefly at 5.30 this morning and knew without a shadow of a doubt that my mood had lifted. When I plot today’s feelings on my mood graph I will be somewhere on the cusp of normal/positive and elevated. I certainly don’t feel quite normal. But that’s not enough for me. I want more. I want to go higher, be faster, reach a more exalted plane. I feel dissatisfied with my mundane life and long for the peaks of a really intense hypomania. Once again I am feeling mutinous about taking my meds.
There are risks to hypomania, people keep reminding me. I could crash into a horrendous depression when I come out of it. I could very, very easily enter a serious mixed mood, that could put me in hospital. I could have what would be only the second true manic episode of my life and do things, say things, buy things with irreversible consequences. But I am finding it so very hard to care about these possibilities, which feel very theoretical.
So I guess I will go on forcing myself to take the drugs, with an ill grace such as I have never experienced. Tom is keeping an eye on me, but there is a tremendous temptation to simply take the pills out of the dosette box so it looks like I have taken them, and throw them away. The thing that stops me doing this is not fear of what my mood might do, or psychosis returning, or withdrawal effects, but a terror that Tom might finally lose patience with me. He puts up with so much, does so much for me, and does it willingly because it is not my fault that I have bipolar. If, however, I had severe symptoms because I had chosen to be non-compliant, he might feel very differently. It might rock our marriage, and there is no way in the world I want to do that.
So I will take the lurasidone and the lamotrigine (I would’ve kept taking the levothryroxine and the duloxetine anyway, as if anything they would push me upwards). I will let Tom supervise the doses if needs be. But I don’t want to. I baulk at it, like a horse refusing a jump, just a big sense of NOPE. Somehow I will have to coax myself over the jump, but the thought remains: not wanting to feel hypomanic, now that’s really mental.
You must be logged in to post a comment.